Arizona, 2022Dust Storm in Arizona, September 28, 2022
September 28, 2022 · NWS PSR · 1 event in 1 county or zone
2 inches), but high DCAPE around 1000-1500 J/kg. Many of the storms that developed in the dust prone Pinal County produced at least light blowing dust, with one trained spotter report of visibility falling below a quarter of a mile in the Maricopa.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated to scattered thunderstorms developed in South-Central Arizona during the afternoon in an environment with modest instability (MUCAPE between 500-1000 J/kg), seasonal moisture (PWAT around 1.2 inches), but high DCAPE around 1000-1500 J/kg. Many of the storms that developed in the dust prone Pinal County produced at least light blowing dust, with one trained spotter report of visibility falling below a quarter of a mile in the Maricopa.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Sep 28, 1:45 PM MST, 1 hour 51 minutes earlier.
Area forecast discussion, Sep 28, 1:45 PM MST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
145 PM MST Wed Sep 28 2022
.SYNOPSIS...
Slight chances for afternoon and evening showers and thunderstorms
will persist periodically through the weekend as marginally
supportive moisture lingers across the region. Storms will favor
terrain features and most communities will not experience rainfall.
however gusty winds and localized blowing dust will be more common.
Above average temperatures will cool somewhat closer to the seasonal
normal over the weekend.
&&
.DISCUSSION...
Early afternoon WV imagery depicts progressive, deep troughing
migrating into the NW Conus while low amplitude ridging situated
across the SW Conus was being eroded. In fact within the ridge axis,
a weak cyclonic circulation appears trapped into northern Mexico;
and vorticity lobes spinning about this feature will act as forcing
mechanisms for deep convective development through far southern
Arizona the next couple days. While the northern stream trough will
briefly stall over the Rockies this weekend in response to
downstream absorption of tropical system Ian, the pattern trend
suggests a quick resumption to progressive flow, albeit weak and not
yet capable of completely dislodging marginally favorable moisture
profiles in the Southwest.
Objective analysis and surface dewpoint observations show quite a
disparity in moisture availability across the forecast area
resulting in widely varying convective potential. Two areas seem
primed for more concentrated storm activity this afternoon 1) Pinal
and southern Maricopa counties where synoptically forced ascent will
be maximized on the northern periphery of an inverted trough stuck
in northern Mexico, and 2) mountain areas of SE California where
shallow thick moisture was being thrust over terrain features in
concert with sheared vorticity on the leading edge of the upstream
trough axis. The former can be characterized by limited MLCape
relying more on midlevel moisture, MUCape, and forced ascent to
generate storms in a high T/Td spread environment. In this area,
gusty winds and isolated showers/storms lasting into the evening
would be common given the thermodynamic parameters. Further to the
west, much higher MLCape exists as boundary layer mixing ratios
spike above 10 g/kg and total column PWAT nearing 1.25 inches. While
this activity may not have the longevity of action to the east,
moist inflow, lower T/Td spread, and cells becoming anchored on
terrain features will yield localized flood issues into the late
afternoon.
The overall synoptic scenario changes very little Thursday with the
inverted wave over northern Mexico once again providing the best
forcing. However, moist flow over lower desert terrain features
should also provide focused lift, and a preponderance of HREF
membership suggests robust thunderstorm development around the Kofa
range in SW Arizona, as well as another round in SE California
Thursday afternoon. Similar to today, any storms becoming anchored
on mountain peaks or training over the same area would result in
localized flooding issues, however the large T/Td spread and high
DCape will more likely promote gusty winds and patchy blowing dust.
Ensemble members suggest the Pacific NW trough temporarily stalling
over the northern/central Rockies over the weekend, though beginning
to absorb/dislodge the weak Sonoran low/inverted wave. This will
essentially keep the CWA in weak flow with varying amount of
supportive ascent, and only marginal moisture profiles. Not unlike
the current time frame, this marginal moisture will be juxtaposed
with temperatures aloft much cooler than the typical summer profile
such that instability with minimal CinH may still be realized. Any
terrain outcropping would be the most preferred initiation point,
and appropriately the automated NBM generalized a broad brushed 10%
POP across much of the lower elevations.
Through the first half of next week, the aforementioned Rockies
trough will finally eject east allowing more NW flow to overspread
the SW Conus. This type of pattern favors convection developing over
the Rim and Whites squeezing out what lingering moisture remains.
However, the eventual trend in this pattern is slow erosion of
moisture along with synoptic subsidence resulting in almost neglible
POPs by the middle of the week.
&&
.AVIATION...Updated 18Z.
South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Elevated easterly winds will continue this morning with some gusts
to around 20kts through mid-afternoon. Winds will shift a bit more
out of the southeast and possibly out of the south for a few hours
this afternoon as distant showers and storms south of Phoenix may
send weak outflows northward into the Phoenix area. Can't completely
rule out a shower or even a weak thunderstorm in the Phoenix area
this afternoon/early evening, but chances are at most 10%. Winds are
then expected to revert back to more typical easterly drainage winds
around/shortly before midnight.
Southeast California/Southwest Arizona including KIPL and KBLH:
No significant weather issues are expected through the TAF period
with occasional SCT midlevel decks. Winds at KBLH will eventually
turn southerly, while southeasterly winds are mostly likely at KIPL.
There may also be some isolated gusts in the teens at both terminals
this afternoon. There should also be some widely isolated showers
and thunderstorms across the area this afternoon/early evening, but
the chances are quite low (10-15%), so not included in TAFs.
&&
.FIRE WEATHER...
Above normal temperatures will continue through the rest of the
week, although slight cooling will occur going into the weekend.
Modest moisture across the western districts will provide chances
for isolated showers and thunderstorms through at least Wednesday
over higher terrain areas across southeastern CA and southwestern
AZ. Drying conditions by early next week will mostly end rain
chances across the majority of the area as high pressure rebuilds
across the region. Afternoon MinRHs through the end of the week will
mostly be between 15-25% each day, although slight increases in
MinRHs are expected going through the weekend. Enhanced easterly
winds are likely to prevail across much of southern Arizona through
today with morning gusts up to 25 mph. Winds later this week should
shift back to a more typical diurnal pattern with lighter winds
speeds.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&
DISCUSSION...18
AVIATION...Feldkircher/Kuhlman
FIRE WEATHER...Young
In the hours before
Local storm report, Sep 28, 1:07 PM MST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
107 PM MST WED SEP 28 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1221 PM FLASH FLOOD 6 NNE JTNP-LOST HORSE R 34.09N 116.15W
09/28/2022 SAN BERNARDINO CA PARK/FOREST SRVC
JTNP REPORTS THAT ROADS ARE WASHED OUT IN
THE INDIAN COVE SECTION OF THE NATIONAL
PARK.
&&
BFSpecial weather statement, Sep 28, 2:20 PM MST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
220 PM MST Wed Sep 28 2022
AZZ548-550-551-553-282215-
South Mountain/Ahwatukee AZ-Northwest Pinal County AZ-
Southeast Valley/Queen Creek AZ-East Valley AZ-
220 PM MST Wed Sep 28 2022
...A strong thunderstorm will impact portions of Maricopa and Pinal
Counties through 315 PM MST...
At 220 PM MST, Doppler radar was tracking a strong thunderstorm near
Tumbleweed Park, or near Sun Lakes. This storm was nearly stationary.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Chandler, Gilbert, Sun Lakes, Queen Creek, Chandler Heights, Gilbert
City Hall, Tumbleweed Park, Chandler City Hall, San Tan Village Mall,
San Tan Valley, Seville, Chandler Fashion Center Mall, San Tan
Mountain Park, Santan and Higley.
This includes the following highways...
AZ Interstate 10 between mile markers 166 and 174.
AZ Route 87 between mile markers 149 and 168.
AZ Route 202 between mile markers 40 and 50.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3324 11162 3318 11152 3308 11160 3309 11175
3318 11197 3330 11191 3336 11180
TIME...MOT...LOC 2120Z 126DEG 2KT 3321 11179
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
HirschSpecial weather statement, Sep 28, 2:39 PM MST, 57 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
239 PM MST Wed Sep 28 2022
AZZ553-282230-
Northwest Pinal County AZ-
239 PM MST Wed Sep 28 2022
...A strong thunderstorm will impact portions of Pinal County through
330 PM MST...
At 239 PM MST, Doppler radar was tracking a strong thunderstorm near
La Palma, or 7 miles east of Casa Grande, moving northwest at 5 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Casa Grande, Coolidge, La Palma, Blackwater, Toltec, Arizola,
Randolph and Coolidge Airport.
This includes the following highways...
AZ Interstate 10 between mile markers 187 and 204.
AZ Interstate 8 between mile markers 173 and 178.
AZ Route 87 between mile markers 124 and 145.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3287 11186 3315 11160 3293 11141 3276 11163
TIME...MOT...LOC 2139Z 123DEG 6KT 3289 11161
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
HirschDust Storm, Northwest Pinal County
- When
- September 28, 3:36 PM MST to 3:43 PM MST
- Where
- Northwest Pinal County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 32.904, -111.345 (the zone’s center; the record gives no point)
A trained spotter reported visibility briefly fell below 1/4 mile visibility in blowing dust near the intersection of Parker Rd and Smith Enke Rd in Maricopa.
- Dust Storm
- Blowing dust that reduced visibility to a quarter mile or less.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hurricane and Tropical Storm in Florida, September 28, 202290 deaths · $13 billion · 24 events
- Tropical Storm and Flash Flooding in Florida, September 28 to 30, 20223 deaths · 14 events
- Flash Flood and Wildfire in Arizona, September 28, 2022$250,000 · 50 kt wind · 3 events
- Flash Flooding in California, September 28 to 29, 2022$35,000 · 2 events
- Flash Flooding and Damaging Winds in Utah, September 28 to 29, 202265 kt wind · 16 events
- Marine Tropical Storm in South Atlantic Coastal Waters, September 28 to 30, 20226 events
- Flash Flood and Flood in California, September 28 to 29, 20220.75 in hail · 6 events
- Marine Tropical Storm in Gulf of Mexico, September 28 to 29, 20224 events
- Flash Flood and Lightning Strike in Nevada, September 28, 2022$2,000 · 2 events
- Tropical Storm in Florida, September 28 to 29, 2022$5,000 · 2 events
- High Wind in Alaska, September 28 to 30, 202276 kt wind · 1 event
- Flash Flood in California, September 28, 20221 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 1058652.